Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS San Angelo, TX

June 21, 2004Crockett County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 21, 2004, 5:25 AM CDT for Crockett County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 5:25 AM CDT (10:25 UTC)
Expired
Jun 21, 2004, 8:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Crockett County, TX

The radar

The Midland/Odessa radar (KMAF), 117 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 211024
FFWSJT
TXC105-211315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
525 AM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CROCKETT COUNTY IN WEST CENTRAL TEXAS

* UNTIL 815 AM CDT

* AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER NORTH CENTRAL CROCKETT
  COUNTY...OR ABOUT 12 MILES SOUTHWEST OF BIG LAKE.

* RADAR ESTIMATES THAT UP TO 8 INCHES OF RAIN MAY HAVE FALLEN
  OVERNIGHT IN NORTH CENTRAL CROCKETT COUNTY...NORTH OF U.S. HIGHWAY
  190...AND BETWEEN STATE HIGHWAYS 137 AND 349.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3095 10173 3094 10156 3107 10147 3107 10174

$$
1 follow-up statement
000 
WGUS74 KSJT 211235
FFSSJT
TXC105-211315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
734 AM CDT MON JUN 21 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CROCKETT COUNTY UNTIL
815 AM CDT...

THE TEXAS DEPARTMENT OF TRANSPORTATION OFFICE IN BIG LAKE TEXAS 
REPORTED THAT FM 1676 IN NORTHERN CROCKETT COUNTY WAS CLOSED DUE TO 
WATER COVERING THE ROAD.

NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED AS MUCH AS 6 INCHES
OF RAIN HAS FALLEN OVER ISOLATED AREAS IN NORTHERN CROCKETT COUNTY
AROUND FM 1676 AND HIGHWAY 137 SINCE MIDNIGHT.  LIGHT TO MODERATE
SHOWERS ARE EXPECTED OVER THE NEXT COUPLE OF HOURS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:45 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 21, 3:45 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
345 AM CDT MON JUN 21 2004

.SHORT TERM...
SATELLITE IMAGERY INDICATING AN IMPRESSIVE MESOSCALE CONVECTIVE
SYSTEM CONTINUING ACROSS OUR SOUTHWESTERN COUNTIES. LATEST RUC
SUGGESTS MOISTURE CONVERGENCE AT 700MB MAIN DRIVER FOR THIS SYSTEM.
SURFACE ANALYSIS PLACES STATIONARY FRONT TO OUR NORTH...ALONG THE RED
RIVER AND ACROSS THE TEXAS PANHANDLE NEAR AMARILLO. ALSO...IR IMAGERY
INDICATING AN IMPRESSIVE PAIR OF CONVECTIVE SYSTEMS PUSHING INTO
NORTHERN OKLAHOMA.

MODELS INDICATE A COMBINATION OF LOW-LEVEL MOISTURE AND MOISTURE
ALOFT WILL MAINTAIN MOSTLY CLOUDY SKIES ACROSS WEST CENTRAL TEXAS
THROUGH THE MIDDLE OF THIS WEEK. FOR TODAY...WILL GO WITH 20 POPS
ACROSS THE BOARD GIVEN LOCATION OF CURRENT THUNDERSTORM ACTIVITY
AND THE POTENTIAL FOR OUTFLOW BOUNDARIES LINGERING ACROSS OUR CWFA.
MODELS PUSH ANOTHER SURFACE BOUNDARY INTO THE BIG COUNTRY TONIGHT
AND THROUGH WEST CENTRAL TEXAS BY NOON TOMORROW. WILL CONTINUE
BETTER CHANCES FOR RAIN TONIGHT AND THE BEST CHANCES FOR TOMORROW.
AFTERNOON HIGHS TODAY NEAR PERSISTENCE LOOK BEST. FOR TOMORROW...
WILL GO WITH NUMBERS A CATEGORY OR TWO BELOW SEASONAL NORMALS. RAIN
CHANCES GRADUALLY DECREASE FOR MOST OF WEST CENTRAL TEXAS BEGINNING
TOMORROW NIGHT. HOWEVER...WILL CONTINUE HIGHER POPS SOUTH AND
SOUTHEAST THROUGH WEDNESDAY GIVEN THE POTENTIAL FOR THE FRONT TO
STALL ACROSS THOSE COUNTIES. THE POTENTIAL FOR DEVELOPMENT
OF OVERNIGHT CONVECTIVE COMPLEXES FOR THE NEXT COUPLE NIGHTS LOOK
GOOD FOR TEXAS.

&&

.LONG TERM...
NO CHANGES HERE WITH THE MAIN FOCUS ON THE SHORT TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     96  71  87  68 /  20  30  40  30
SAN ANGELO  96  72  88  70 /  20  30  40  30
JUNCTION    94  73  93  72 /  20  20  40  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23/HUBER
Hazardous weather outlook, Jun 21, 5:00 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
500 AM CDT MON JUN 21 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-221000-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
500 AM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23/HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:20 AM CDTSevere Thunderstorm WarningSJTCrockett55 min
Jun 21, 3:46 PM CDTSevere Thunderstorm WarningSJTTaylor59 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningSJTColeman61 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningSJTShackelford59 min
Jun 21, 5:44 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman61 min
Jun 21, 6:08 PM CDTFlash Flood WarningSJTColeman112 min
Jun 21, 6:34 PM CDTSevere Thunderstorm WarningSJTConcho56 min
Jun 21, 6:56 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman64 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.